Background Several medications have been found to prolong the QT interval in overdose. This can predispose to torsade de pointes-type ventricular tachycardia. Aims To analyse the effects of moclobemide deliberate self-poisoning on the length of both QT and corrected QT (QTc) intervals. Methods Electrocardiograms (ECG) of all patients presenting to a regional toxicology service with moclobemide ingestion were reviewed. Cases where a cardiotoxic agent was coingested were excluded. QT and QTc parameters were compared with a comparison group of patients ingesting paracetamol or benzodiazepines. Results Of 75 patients where ECG were available, the median ingested dose was 4.5 g (interquartile range (IQR): 2.4-7.5; range: 0.6-18 g) and the median age was 34 years (IQR: 26-44). The mean QT interval was 415 ms (standard deviation (SD): 51 ms) with a mean QTc of 459 ms (SD: 44 ms), and were prolonged compared with the comparison group. Twelve female patients had a QTc > 500 ms and in seven of these causality was established based on a pre- or post-ECG with a QTc < 500 ms. Only 10% of the moclobemide cases had a heart rate (HR) > 100 beats per minute, making overcorrection of HR by Bazett's formula an unlikely cause of the findings. No cardiac arrythmias were observed other than one case of first-degree heart block. Conclusions Moclobemide prolongs the QT and QTc intervals in overdose and a 12-lead ECG should be done on all moclobemide deliberate self-poisonings. Continuous cardiac monitoring for what is otherwise a relatively benign overdose would appear to be an inappropriate use of resources but can be considered in patients with a QTc > 500 ms or with known risks for QT prolongation.
Internal Medicine Journal Vol. 35, no. 7, p. 388-391